Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Low dose birth control pills
    avatar
    vtxcskier posted:
    I'm 46 and have been taking low dose birth control pills for several years. Roughly 8 out of my last 10 periods have been unusually heavy, and some have started two to four days before they should/normally have.

    My doctor doesn't think there's any cause for concern. She also thinks I should continue taking my low dose birth control as a way to ease potential pre-menopause systems. I'm concerned about the change in my periods and I'm wondering if I will know if pre-menopause has begun if the pills are "masking" its onset. What are your thoughts?
    Reply
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear vtxcskier,
    Do not worry about masking the onset of perimenopause; there is really no medical reason to know if you're there. The major reason to go off of the pill, to see where you are, is could you be done with menopause; it is possible-and if you're not, and you have lots of symptoms, you can go right back on the pill. The other good reason to find out if you are menopausal is that if you are, your periods are gone! and then you don't have to put up with heavy periods. So I would suggest going off for a month or two, and seeing what happens. Do use another form of contraception, however-because although fertility diminishes at 46, it's not 0. If your periods are heavy, I would suggest an evaluation to see what's going on-could you have developed a small fibroid pressing on the lining of the uterus, or perhaps a polyp? a test such as a sonohysterogram would give you information.
    But I'd probably go with stopping the pill for a month or two, to see where you were in this process.
    Good luck,
    Mary Jane
     
    avatar
    vtxcskier replied to Mary Jane Minkin, MD's response:
    Perfect plan, Dr. Minkin. Thank you so much!


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    perimenapausal help that works for me.
    I'm 47 jus started expeiraning hot flashes again after not having them for 10Yrs. Now I'm not having periods for 2M Now and crave sugar for ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website